1 in 6 Patients Who Quit Antidepressants Get 'Discontinuation Symptoms'

1 in 6 Patients Who Quit Antidepressants Get 'Discontinuation Symptoms'
Adobe Stock

Key Takeaways

  • Among folks who stop taking an antidepressant, 1 in 6 will experience symptoms

  • Only 1 in 35 will have severe symptoms

  • These numbers are far lower than previous estimates

FRIDAY, June 7, 2024 (HealthDay News) -- Roughly 1 in 6 people who stop taking an antidepressant will experience symptoms caused by discontinuing the drug, a new review finds.

However, only 1 in 35 will experience severe symptoms after dropping their medication, researchers report June 5 in The Lancet Psychiatry journal.

“Our study confirms that a number of patients coming off antidepressants will experience discontinuation symptoms, and for a few, these will be of a more severe extent,” said lead researcher Dr. Jonathan Henssler, a psychiatrist with Charité – Universitätsmedizin Berlin in Germany.

However, Henssler added in a journal news release that the findings “should also provide reassurance that rates of discontinuation symptoms are not as high as some previous single studies and reviews have suggested.”

Previous studies have estimated that more than half of patients experience symptoms when stopping antidepressants, and that half the symptoms are severe, researchers said in background notes.

To get a more accurate picture, researchers reviewed data from 79 studies involving more than 21,000 patients.

Looking at all the data, the researchers found that about a third (31%) of people who stopped taking an antidepressant experienced at least one symptom. These symptoms could include dizziness, headache, nausea, insomnia and irritability.

The overall data also showed that severe symptoms occurred in about 3% of patients, or 1 in 35.

However, when looking at results from randomized controlled clinical trials -- considered the gold standard for medical research -- about 17% of patients experienced symptoms even though they were only taking a placebo rather than an actual antidepressant.

This suggests that about half of all symptoms reported might be due to negative expectations -- what the researchers call the “nocebo effect” -- or from other health problems unrelated to antidepressant use.

Therefore, the researchers concluded that one in six patients (15%) will actually experience symptoms directly caused by halting antidepressant use.

Anyone wanting to stop taking antidepressants should talk with their doctor, researchers said.

Certain antidepressants carry a higher risk of severe symptoms once they’re stopped, results show. These include imipramine (Tofranil), paroxetine (Paxil) and venlafaxine (Effexor).

“Our findings do not imply that some symptoms experienced by people during antidepressant discontinuation are not ‘real’ or that all discontinuation symptoms are due to expectations on the part of patients,” said senior researcher Christopher Baethge, with the University of Cologne.

“Any symptoms that cause patients discomfort or distress should be taken seriously, and the patient should be supported. The patient and clinician should discuss which of the symptoms might be directly caused by stopping antidepressants and how best to manage all symptoms," Baethge added.

More information

Harvard Medical School has more on going off antidepressants.

SOURCE: The Lancet Psychiatry, news release, June 5, 2024

What This Means For You

People seeking to stop antidepressant use should discuss the matter with their doctor so they have support in place for any symptoms that might occur.

Related Stories

No stories found.
logo
www.healthday.com